Sibutramine side effects - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 09-18-2009
USMLE Forums Scout
 
Steps History: 1+CK+CS+3
Posts: 58
Threads: 22
Thanked 151 Times in 18 Posts
Reputation: 181
Drug Sibutramine side effects

Is it safe to prescribe sibutramine for Rx of obesity for more than three months? there is a specific problem related to use of more than 3 months but just cant remember it...

would it also cause serotonin syndrome with tyramine rich foods?
cant find any literature to confirm it.
Reply With Quote Quick reply to this message



  #2  
Old 09-18-2009
waiter's Avatar
USMLE Forums Newbie
 
Steps History: ---
Posts: 3
Threads: 0
Thanked 1 Time in 1 Post
Reputation: 11
Default

Any drug that increases Serotonin or Dopamine or NE will cause weight loss, of course with variable effectiveness
Sibutramine, is specifically effective in this regard.

As for the side effects, you can check any online resource for never-ending list of side effects but for the purpose of USMLE remember this;

Any serotonin agonist (including re-uptake inhibitors used in depression) has the danger of inducing serotonin syndrome with sweating, rigidity, diarrhea, flushing, hyperthermia, seizures and myoclonus, ANS instability, hypertension, etc.

The other big caution is never give them with MAO inhibitors as you likely end up killing the patient with hypertensive crisis (Sibutramine is also NE uptake inhibitor).

MAO inhibitors are banned from the US market for the treatment of hypertension but then think of foods with MAO inhibition avtivity such as wine and cheese.

Also over the counter medication such as dextromethorphan may cause significant interaction and hypertensive crisis.
Reply With Quote Quick reply to this message
  #3  
Old 09-21-2009
USMLE Forums Scout
 
Steps History: 1+CK+CS+3
Posts: 58
Threads: 22
Thanked 151 Times in 18 Posts
Reputation: 181
Default

thanks for the info.

can anyone tell me the specific problem with use of the drug for more than 3 months though? I remember reading it on USMLWORLD for step 1. but cant recollect what it was...
Reply With Quote Quick reply to this message
 
  #4  
Old 12-03-2009
YoramFishke's Avatar
USMLE Forums Veteran
 
Steps History: 1+CK+CS
Posts: 248
Threads: 11
Thanked 308 Times in 127 Posts
Reputation: 338
Default

Quote:
Originally Posted by sharvaree19 View Post
thanks for the info.

can anyone tell me the specific problem with use of the drug for more than 3 months though? I remember reading it on USMLWORLD for step 1. but cant recollect what it was...
Most other weight loss medications are used only for three months while sibutramine can be given for up to one year.
Another issue, is that if the patient did not lose weight after three months then you have to stop it.
Reply With Quote Quick reply to this message
  #5  
Old 06-11-2011
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 27
Threads: 3
Thanked 20 Times in 7 Posts
Reputation: 30
Default

Sibutramine has been banned in india as it causes suicidal tendency
Reply With Quote Quick reply to this message
  #6  
Old 06-11-2011
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 132
Threads: 11
Thanked 185 Times in 70 Posts
Reputation: 195
Default

According to Wiki: Sibutramine has been associated with increased cardiovascular events and strokes and has been withdrawn from the market in the United States,[1] the UK,[2] the EU,[3] Australia,[4] Canada,[5] Hong Kong,[6] Thailand[7] China,[8] and Mexico and recently in India[9] following the decision of an expert committee on its effects on CVS (SCOUT report).
Reply With Quote Quick reply to this message
The above post was thanked by:
mle guy (06-11-2011)



Reply

Tags
Pharmacology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Antidepressants Side Effects Seetal USMLE Step 2 CK Forum 10 03-13-2012 12:16 PM
Drugs Side Effects rocky_01 USMLE Step 1 Bits & Pieces 1 02-23-2012 04:44 AM
X Ray Spine, Dx, Rx, Side Effects! dr_lizard USMLE Step 1 Forum 11 06-28-2011 09:55 AM
Mannitol Side Effects ethan_kien USMLE Step 1 Forum 10 05-16-2011 12:12 PM
Drug Side Effects! Gold-Turk USMLE Step 1 Forum 1 09-11-2009 09:48 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)